alexa Blonanserin Induced Hypokinesia and Tardive Dyskinesia | Open Access Journals
ISSN-2155-9929
Journal of Molecular Biomarkers & Diagnosis
Like us on:
Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Blonanserin Induced Hypokinesia and Tardive Dyskinesia

Saraswathy GR1*, Virupaksha HS2, Thejaswi G1 and Lakshmi Narayan A1

1Department of Pharmacy Practice, FPH, MSRUAS, Bengaluru, Karnataka, India

2Department of Psychiatry, M.S. Ramaiah Medical College, Bengaluru, Karnataka, India

*Corresponding Author:
Saraswathy GR
Department of Pharmacy Practice
Faculty of Pharmacy
M.S. Ramaiah University of Applied Sciences
Bangalore, Karnataka, India
Tel: 08123230400
Fax: 080-23607488
E-mail: [email protected]

Received Date: October 06, 2015; Accepted Date: October 27, 2015; Published Date: October 30, 2015

Citation: Saraswathy GR, Virupaksha HS, Thejaswi G, Lakshmi Narayan A (2015) Blonanserin Induced Hypokinesia and Tardive Dyskinesia. J Mol Biomark Diagn 6:254. doi:10.4172/2155-9929.1000254

Copyright: © 2015 Saraswathy GR, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Molecular Biomarkers & Diagnosis

Abstract

A 27 year old male diagnosed with psychosis, who was treated with Risperidone followed by aripiprazole was reported to present with adverse effects. Hence the therapy was changed to Blonanserin. It is a dopamine serotonin antagonist which has got fewer propensities to cause tardive dyskinesia (TD) than conventional antipsychotics and other atypical antipsychotics. This is a report on blonanserin induced hypokinesia followed by TD in the form of perioral tremors in a mid-aged male patient diagnosed with psychosis. There have been no reports on TD induced by blonanserin. Clinicians must be aware of the possibility of the patients developing hypokinesia and TD when they are treated with the supposedly safe atypical antipsychotics like blonanserin.

Keywords

Blonanserin, Atypical antipsychotics; Tardive dyskinesia; Hypokinesia

Introduction

Tardive dyskinesia (TD) is one of the common adverse effects associated with the long-term use of neuroleptics, characterized by involuntary, choreiform, athetoid or rhythmic movements of the tongue jaw and / or extremities [1]. TD was reported in 20-30% of the general population under antipsychotic therapy [2]. It was hoped that the atypical antipsychotics such as, Risperidone, Olanzapine, Quetiapine, Ziprasidone and Blonanserin will have a reduced liability to produce TD. Herein, we report a case of TD induced by Blonanserin.

Case Report

A 27 year old male diagnosed with psychosis developed Extrapyramidal Symptoms (EPS) like tremors and rigidity within one month of Risperidone therapy. Trihexyphenidyl (THP) 4 mg was employed to manage the EPS and the dose of THP was reduced to 2 mg with the resolution of EPS. Though the psychotic symptoms and EPS resolved the patient developed erectile dysfunction due to which Risperidone therapy was tapered and discontinued, however, the patient was started on Aripiprazole. The patient developed severe akathisia after two weeks of initiation of treatment with Aripiprazole. Propranolol 20 mg was prescribed for the management of akathisia but it did not resolve which resulted in discontinuation of Aripiprazole. Propranolol was still continued till the complete resolution of akathisia. The psychiatrist planned to start the antipsychotic therapy with olanzapine while the patient’s family history of metabolic disorders made the option to be Blonanserin. The initial dose of Blonanserin was 4 mg/day and gradually increased to 12 mg/day. The patient was responding with Blonanserin with well controlled symptoms. The patient developed symptoms of hypokinesia like decreased arm swing, facial expressions and mild rigidity. THP dose was increased to 6 mg per day in the view to manage hypokinesia. Two months later the patient presented with perioral tremors which was considered to be one of the symptoms of TD. Blonanserine induced hypokinesia and TD was suspected. Therefore, Blonanserine was tapered and discontinued. The patient was put on 10 mg Olanzepine therapy in spite of his family history of diabetes mellitus. Olanzepine’s dose was increased to 20 mg which resulted in sedation, bilateral pedal edema. Olanzepine’s dose was tapered to 5 mg to resolve the edema while the patient developed psychotic symptoms, hence Olanzepine was increased to 10 mg per day. The treatment was continued further and the patient responded to the therapy with well controlled symptoms.

Discussion

Blonanserin is a novel atypical antipsychotic drug with specific receptor binding characteristics on Dopamine-Serotonin receptors as antagonist. It is as effective as Haloperidol and Risperidone in the treatment of schizophrenia. It causes greater improvement of negative symptoms as compared to Haloperidol, while, EPS and sedation is lower than Haloperidol. Incidence of hyperprolactinemia, weight gain, increased appetite, and orthostatic hypotension is lower than Risperidone. Oral blonanserin is generally well tolerated in patients of schizophrenia with most adverse reactions being of mild to moderate severity [3,4].

In this case we have observed Blonanserin induced hypokinesia and perioral tremors (TD) which is not reported elsewhere. The hypokinesia and perioral tremors were observed after two months of initiation of Blonanserin in this case. Based on Naranjo’s algorithm for causality assessment, the reaction was found to be probable with the score of 6. However, since the patient developed adverse drug reactions with other antipsychotics prior to Blonanserin, further evaluation is required to completely rule out the other causes of TD and to confirm that Blonanserin is responsible for inducing TD in a mid-aged male patient with psychosis.

References

Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Recommended Conferences

  • 9th International Conference and Expo on Molecular & Cancer Biomarkers
    August 23-24, 2017 Birmingham, UK
  • 2nd International Conference on Medical Imaging and Diagnosis
    London, UK
  • 22nd International Conference on Cancer Drugs and Therapeutics
    Paris, France
  • International Conference on Oncology Nursing and Cancer Care
    Singapore City, Singapore
  • World Summit on Cell Signalling and Cancer Therapy
    Toronto, Canada
  • International Conference on Radiology and Imaging
    New York, USA

Article Usage

  • Total views: 7956
  • [From(publication date):
    November-2015 - Aug 22, 2017]
  • Breakdown by view type
  • HTML page views : 7902
  • PDF downloads :54
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords